Journal of Clinical and Preventive Cardiology

CASE REPORT
Year
: 2021  |  Volume : 10  |  Issue : 2  |  Page : 74--77

Eptifibatide-induced acute profound thrombocytopenia in a patient with left main artery plaque rupture complicated by cardiogenic shock and gastrointestinal bleeding


Savvy Nandal1, William Van Gaal2, Francis A Ponnuthurai1 
1 Department of Cardiology, The Northern Hospital, Melbourne, VIC, Australia
2 Department of Cardiology, The Northern Hospital; Department of Cardiology, The University of Melbourne, Melbourne, VIC, Australia

Correspondence Address:
Dr. Savvy Nandal
The Northern Hospital, 185 Cooper Street, Epping, Melbourne, VIC
Australia

Eptifibatide inhibits platelet aggregation by reversibly binding to the platelet receptor glycoprotein (GP) IIb/IIIa of human platelets, thus preventing the binding of fibrinogen and adhesion proteins such as fibronectin, vitronectin, and von Willebrand factor to form cross bridges with adjacent platelets. There are two other GP IIb/IIIa inhibitors, namely abciximab and tirofiban, available for clinical use. Profound thrombocytopenia is an uncommon but clinically important complication of GP IIb/IIIa inhibitors. This case discusses a 64-year-old male patient who developed profound thrombocytopenia within 4 h of first administration of eptifibatide. This report adds a case of eptifibatide-induced thrombocytopenia complicated by gastrointestinal bleeding to the medical literature. It highlights the need for complex decision-making regarding cessation of antiplatelet therapy in patients with recent percutaneous coronary intervention and the lack of robust evidence for the benefit of GP IIb/IIIa inhibitors in the ticagrelor era when compared to clopidogrel and aspirin.


How to cite this article:
Nandal S, Van Gaal W, Ponnuthurai FA. Eptifibatide-induced acute profound thrombocytopenia in a patient with left main artery plaque rupture complicated by cardiogenic shock and gastrointestinal bleeding.J Clin Prev Cardiol 2021;10:74-77


How to cite this URL:
Nandal S, Van Gaal W, Ponnuthurai FA. Eptifibatide-induced acute profound thrombocytopenia in a patient with left main artery plaque rupture complicated by cardiogenic shock and gastrointestinal bleeding. J Clin Prev Cardiol [serial online] 2021 [cited 2022 Dec 6 ];10:74-77
Available from: https://www.jcpconline.org/article.asp?issn=2250-3528;year=2021;volume=10;issue=2;spage=74;epage=77;aulast=Nandal;type=0